Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS New Orleans, LA

August 2, 2005Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 2, 2005, 7:55 AM CDT for Plaquemines Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 7:55 AM CDT (12:55 UTC)
Expired
Aug 2, 2005, 8:45 AM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 021255
SVRLIX
LAC075-021345-
/O.NEW.KLIX.SV.W.0166.050802T1255Z-050802T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
755 AM CDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 845 AM CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF POINTE A LA HACHE...OR ABOUT 13 MILES SOUTHEAST
  OF BELLE CHASSE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL 
  AREAS OF THE PARISH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2976 9004 2949 8988 2966 8963 2981 8989

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:46 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 3:46 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 AM CDT TUE AUG 2 2005

.DISCUSSION...
LATEST UPPER AIR ANALYSIS CONTINUE TO SHOW THE HIGH OVER WEST KANSAS
AND A WEAKNESS/TROUGH FROM THE CAROLINAS TO SOUTH LOUISIANA. PW
FIELDS CONTINUE TO SHOW A MOISTURE AXIS GREATER THAN 2 INCHES IN THE
SAME AREA...MAINLY FROM MOBILE TO BATON ROUGE...DRY AIR TO THE
NORTHWEST...SHV AT 1.6 INCHES AND LIT AT 1.22 INCHES. SURFACES
SHOWED A 1021MB HIGH OVER THE OHIO VALLEY OVER TO THE MID ATLANTIC
STATES. SHORT RANGE MODELS ARE IN AGREEMENT THE WEAKNESS
REMAINING THE CENTRAL GULF COAST THROUGH FRIDAY. UPPER LEVEL HIGH
OVER KANSAS WILL SLOWLY MOVE SOUTHEAST OVER SOUTHEAST TEXAS COAST
BY SUNDAY. FLOW ALOFT SHIFT FROM NORTHEAST TO NORTHWEST DURING
THIS FORECAST PACKAGE. IN ADDITION...THE ABUNDANCE OF MOISTURE
WILL REMAIN IN PLACE. ERGO...WE CANT REALLY DISCERN MAJOR
CHANGES DAY TO DAY WITH RAIN CHANCES. GFS THICKNESS VALUES FROM
1000 TO 500MB REMAIN AROUND 5770M THROUGH THE WEEKEND. WILL LEAN
TOWARD ABOVE NORMAL POPS FOR NORTH ZONES ALONG THE MOISTURE AXIS
TODAY AND WEDNESDAY. OTHERWISE...NEAR NORMAL POPS THURSDAY THROUGH
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  72  89  72 /  60  30  50  30
BTR  91  72  91  73 /  50  30  50  30
MSY  91  76  90  77 /  50  30  50  30
GPT  89  75  88  75 /  50  30  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 2, 6:30 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CDT TUE AUG 02 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-021700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
630 AM CDT TUE AUG 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL
WATERS...TIDAL LAKES AND LAND AREAS ADJACENT TO LAKE PONTCHARTRAIN
THIS MORNING. A MOIST UNSTABLE AIRMASS AND LIGHT WINDS ALOFT WILL
CREATE AN ATMOSPHERE CONDUCIVE FOR WATERSPOUT DEVELOPMENT OVER THE
COASTAL WATERS AND TIDAL LAKES THIS MORNING. THESE STORMS ARE
EXPECTED TO DISSIPATE LATER THIS MORNING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
LOUISIANA AND EXTREME SOUTH MISSISSIPPI THIS AFTERNOON AND EVENING.
NUMEROUS THUNDERSTORM CAN BE EXPECTED OVER THE MISSISSIPPI COAST AND
NORTH OF LAKE PONTCHARTRAIN. VERY LIGHT STEERING WINDS WILL YIELD
SLOW MOVING THUNDERSTORMS AND VERY HEAVY RAINFALL. ISOLATED SPOTS
MAY RECEIVE UP TO 2 TO 3 INCHES WITH SOME FLOODING OF
STREETS...SMALL STREAMS...AND LOW LYING AREAS. IN
ADDITION...FREQUENT LIGHTNING STRIKES AND GUSTY WINDS OF 25 TO 35
MPH CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
OTHERWISE...ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
PERIOD...HOWEVER ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 7:53 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
753 AM CDT TUE AUG 2 2005

LAZ062>064-021401-
ORLEANS-UPPER PLAQUEMINES-UPPER ST BERNARD-
753 AM CDT TUE AUG 2 2005

...SLOW MOVING THUNDERSTORMS AFFECTING NEW ORLEANS METRO AREA THIS
MORNING...

SLOW MOVING THUNDERSTORMS WILL IMPACT ORLEANS...NORTHERN PLAQUEMINES
AND NORTHERN SAINT BERNARD PARISHES THROUGH 9 AM. RADAR RAINFALL
ESTIMATES OF 2 INCHES HAVE OCCURRED FROM WEST END IN NEW ORLEANS TO
LAKE BORGNE. FLOODING OF LOCAL STREETS AND LOW LYING AREAS IS LIKELY
THIS MORNING. AN ADDITIONAL INCH IS POSSIBLE THROUGH 9 AM.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:16 AM CDTSpecial Marine WarningLIX89 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.